Is your dog acting weird after you gave it preventive flea medicine? Is your dog expressing the symptoms of allergies? If yes! Then your dog is experiencing a toxic reaction because of the flea medication. If you spot something like this in your dog, first, stay calm and take preventive measures.
As a dog owner, you must have dog flea medications at home. Fleas are pests that are nothing but a nuisance for pets. These tiny parasites irritate your dog by sucking blood. If the dog is allergic to fleas, it can cause severe reactions like scratching, flaky skin, hot spots, etc. So to soothe these symptoms, flea products are applied. However, the product meant to cure them can sometimes produce weirdness.
This happens in dogs who display poisoning from these medicines. The dog acts weird because of the symptoms of this flea medication poisoning. If your dog is also allergic to flea medicines, give this blog a read so you can spot the symptoms if they appear and can take essential protective steps. So let’s get directly into the details of the blog.
Are Flea Medications Toxic To Dogs?
If you wonder whether flea medicine is a good choice for dogs or not? Then keep in mind not all dogs show a reaction towards this medicine. Every pet treatment goes through a series of tests, after which they are introduced to the market. Flea medications are generally safe, but if your dog is acting weird after the flea medicine, it’s just that your dog is unique that doesn’t go well with the flea medication components, which include;
These compounds are mainly used in insecticides and are extracted from chrysanthemum plants. They are very effective in killing fleas and insects.
It is a pesticide compound commonly used in flea medications and mainly acts against flies and fleas.
They are identical to pyrethrins because they are also derived from the chrysanthemum plant, but the only difference is that they are toxic for cats.
Fipronil is an insecticide compound that is used in many pet products. Less toxic is used topically, but toxicity can be elevated if inhaled or ingested.
Why Does The Dog Act Weird After Flea Medication?
Most of the dogs are completely normal after flea medicine. If your dog is acting weird, this might be an exception, and the reason could be the wrong administration of the medicine. Following are the main causes that can make a dog act weird after flea medication.
Ingestion of medicine
If you put the flea medicine in the wrong place, there is a high probability that the dog will lick and ingest it. Medicine ingestion can cause various outcomes that can irritate the dog.
Application on wounds
If your dog has wounds on the body, and you accidentally applied the medicine on them, there are high chances that it will cause a toxic reaction in the dog’s body. The medication gets in the bloodstream through wounds that can be problematic
Dog is allergic
A dog can be simply allergic to flea medicine that is why it is showing a weird response. Dogs can be allergic to anything, and you won’t know about it unless they encounter that allergen.
Wrong or expired medication
All factors aside, just think that you might be administering the wrong type of flea medicine to your pet. There are different kinds of flea medications available for different types of dogs. Veterinarians prescribe it according to the health status of the dog.
If you don’t follow the vet’s advice, you will end up giving the wrong medicine to the dog. Another possibility is that the medicine has passed its expiry date.
What To Do After The Dog Gets Flea Medication Toxicity?
Take the dog for a vet’s consultation when you first notice the symptoms like red and flaky skin, constant hair loss, and intense scratching. The symptoms may start acting out if timely intervention does not happen. Not all dogs show complicated symptoms, but give the hospital a visit if your dog does. Here are the tips after you have discovered flea medication poisoning in the dog:
1. Spot the symptoms
If your dog displays the following symptoms after flea medication, it is because of toxicity;
- Red skin and rashes
- Excessive salivation
- Pupil dilation
- Fast breathing
2. Stay calm
The first thing is to control your emotions and think clearly. You need to stay calm, so your dog does not get agitated.
3. Avoid oil and milk
Some people think that giving milk or oil can help treat the symptoms, but that’s not true. Instead, try to bathe the dog with lukewarm water and dishwashing soap. Bathing can wash the dog’s sebaceous glands where the active ingredients stay.
4. Take the dog to the vet
Every treatment you give at home is just first aid. It will help the dog buy some time until it reaches the vet’s office for a checkup.
What Not To Do After A Dog Gets Flea Medication Toxicity?
Knowing what to avoid is equally important to what to do. Hence keep in mind the following factors that you should not do after your dog experiences flea medicine toxicity.
- Do not ignore the symptoms of the dogs if they are not severe.
- You should not try to make the dog vomit unless said by the veterinarian.
- Do not bathe the dog with water if the toxicity was caused by wounds or skin contact.
- Avoid using the product again.
- Do not throw away the medicine’s packaging.
Is your dog acting weird after flea medicine? Flea treatment for dogs reaches the market after strict evaluation and testing. Hence they are safe for most dogs. If you follow the instructions properly, your dog will properly tolerate the medicine. If your dog gets flea medication toxicity, it may be due to the dog’s sensitivity towards medicine’s ingredients. The product might be of low quality, the product is near the expiration date, or has already expired. Whatever the reason is, stay calm and act quickly so your dog can get instant medical intervention.